Alert archive / Alabama / Flash Flood Watches in 2009

Flash Flood Watch 7, NWS Mobile, AL

August 16, 20095 counties in Alabama

NWS Mobile, AL issued this flash flood watch at Aug 16, 2009, 7:45 PM CDT for 5 counties in Alabama. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2009, 7:45 PM CDT (00:45 UTC)
Expired
Aug 17, 2009, 7:00 PM CDT
In force
23 hr
Issued by
NWS Mobile, AL
Flood severity
None

Counties Butler County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1524 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1524 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KMOB 170045
FFAMOB

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MOBILE AL
745 PM CDT SUN AUG 16 2009

...FLASH FLOOD WATCH IN EFFECT FOR ALL OF NORTHWEST FLORIDA AND
PORTIONS OF SOUTH CENTRAL ALABAMA...

.TROPICAL STORM CLAUDETTE WILL CONTINUE TO MOVE NORTHWEST ACROSS THE
NORTHEASTERN GULF OF MEXICO...MAKING LANDFALL THIS EVENING ALONG THE
WESTERN FLORIDA PANHANDLE COASTLINE. SQUALLS AND HEAVY RAIN
ASSOCIATED WITH THE TROPICAL STORM WILL BEGIN TO AFFECT THE AREA BY
LATE EVENING...AND CONTINUE THROUGH AT LEAST MONDAY. WIDESPREAD HEAVY
RAINFALL AMOUNTS ARE FORECAST TO ACCOMPANY THIS SYSTEM. 

ALZ056>060-FLZ001>006-170845-
/O.NEW.KMOB.FF.A.0007.090817T0045Z-090818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CONECUH-BUTLER-CRENSHAW-ESCAMBIA-COVINGTON-INLAND ESCAMBIA-
COASTAL ESCAMBIA-INLAND SANTA ROSA-COASTAL SANTA ROSA-
INLAND OKALOOSA-COASTAL OKALOOSA-
INCLUDING THE CITIES OF...EVERGREEN...GREENVILLE...LUVERNE...
BRANTLEY...ATMORE...BREWTON...EAST BREWTON...ANDALUSIA...OPP...
CENTURY...FLOMATON...MOLINO...PENSACOLA...FERRY PASS...BRENT...
WEST PENSACOLA...BELLVIEW...ENSLEY...MYRTLE GROVE...JAY...PACE...
MILTON...CRESTVIEW...WRIGHT...NICEVILLE...SEMINOLE...EGLIN AFB...
VALPARAISO
745 PM CDT SUN AUG 16 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL ALABAMA AND
  NORTHWEST FLORIDA...INCLUDING THE FOLLOWING AREAS...IN SOUTH
  CENTRAL ALABAMA...BUTLER...CONECUH...COVINGTON...CRENSHAW AND
  ESCAMBIA. IN NORTHWEST FLORIDA...COASTAL ESCAMBIA...COASTAL
  OKALOOSA...COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA
  AND INLAND SANTA ROSA.

* THROUGH MONDAY EVENING

* TROPICAL STORM CLAUDETTE WILL CONTINUE TO MOVE NORTHWEST ACROSS THE
  NORTHEASTERN GULF OF MEXICO...MAKING LANDFALL THIS EVENING ALONG
  THE WESTERN FLORIDA PANHANDLE COASTLINE. SQUALLS AND HEAVY RAIN
  ASSOCIATED WITH THE TROPICAL STORM WILL BEGIN TO AFFECT THE AREA BY
  LATE EVENING...AND CONTINUE THROUGH AT LEAST MONDAY. WIDESPREAD
  HEAVY RAINFALL AMOUNTS ARE FORECAST TO ACCOMPANY THIS SYSTEM WITH
  RAINFALL TOTALS OF 3 TO 5 INCHES...WITH ISOLATED HIGHER AMOUNTS OF
  7 TO 10 INCHES POSSIBLE EAST OF WHERE THE STORM CENTER PASSES. THE
  GREATEST RAINFALL RATES WILL LIKELY OCCUR BETWEEN MIDNIGHT AND
  600 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT RAPID FLOODING OF STREAMS...CREEKS
AND OTHER DRAINAGE AREAS WILL BE POSSIBLE WITHIN THE WATCH AREA.
FLASH FLOODING IS A VERY DANGEROUS SITUATION. PEOPLE IN THE WATCH
AREA SHOULD CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND
BE READY FOR QUICK ACTION IF FLASH FLOODING IS OBSERVED OR IF A
WARNING IS ISSUED. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

REMEMBER...BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TO
TURN AROUND...AND DONT DROWN.

&&

$$

PURDY
2 follow-up statements
000 
WGUS64 KMOB 170840
FFAMOB

FLOOD WATCH
NATIONAL WEATHER SERVICE MOBILE AL
340 AM CDT MON AUG 17 2009

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHWEST
FLORIDA AND PORTIONS OF SOUTH CENTRAL ALABAMA...

.AS WEAKENING TROPICAL STORM CLAUDETTE CONTINUES INLAND...PERIODS OF
SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS SOUTH CENTRAL ALABAMA
AND THE NORTHWEST FLORIDA PANHANDLE.  LOCALLY HEAVY RAINFALL AMOUNTS
WILL BE POSSIBLE AS BANDS OF SHOWERS AND THUNDERSTORMS MOVE ACROSS
SIMILAR AREAS.

ALZ056>060-FLZ001>006-171645-
/O.CON.KMOB.FF.A.0007.000000T0000Z-090818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CONECUH-BUTLER-CRENSHAW-ESCAMBIA-COVINGTON-INLAND ESCAMBIA-
COASTAL ESCAMBIA-INLAND SANTA ROSA-COASTAL SANTA ROSA-
INLAND OKALOOSA-COASTAL OKALOOSA-
INCLUDING THE CITIES OF...EVERGREEN...GREENVILLE...LUVERNE...
BRANTLEY...ATMORE...BREWTON...EAST BREWTON...ANDALUSIA...OPP...
CENTURY...FLOMATON...MOLINO...PENSACOLA...FERRY PASS...BRENT...
WEST PENSACOLA...BELLVIEW...ENSLEY...MYRTLE GROVE...JAY...PACE...
MILTON...CRESTVIEW...WRIGHT...NICEVILLE...SEMINOLE...EGLIN AFB...
VALPARAISO
340 AM CDT MON AUG 17 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA...INCLUDING
  THE FOLLOWING AREAS...IN SOUTH CENTRAL
  ALABAMA...BUTLER...CONECUH...COVINGTON...CRENSHAW AND ESCAMBIA. IN
  NORTHWEST FLORIDA...ESCAMBIA...SANTA ROSA...AND OKALOOSA.

* THROUGH THIS EVENING

* AS WEAKENING TROPICAL STORM CLAUDETTE CONTINUES INLAND...PERIODS OF
  SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS SOUTH CENTRAL ALABAMA
  AND THE NORTHWEST FLORIDA PANHANDLE. LOCALLY HEAVY RAINFALL AMOUNTS
  WILL BE POSSIBLE AS BANDS OF SHOWERS AND THUNDERSTORMS MOVE ACROSS
  SIMILAR AREAS. RAINFALL TOTALS OF 3 TO 5 INCHES...WITH ISOLATED
  HIGHER AMOUNTS UP TO 7 INCHES...WILL BE POSSIBLE GENERALLY EAST OF
  A LINE FROM PENSACOLA FLORIDA TO EVERGREEN ALABAMA TO GREENVILLE
  ALABAMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT RAPID FLOODING OF STREAMS...CREEKS
AND OTHER DRAINAGE AREAS WILL BE POSSIBLE WITHIN THE WATCH AREA.
FLASH FLOODING IS A VERY DANGEROUS SITUATION. PEOPLE IN THE WATCH
AREA SHOULD CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND
BE READY FOR QUICK ACTION IF FLASH FLOODING IS OBSERVED OR IF A
WARNING IS ISSUED. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

REMEMBER...BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
REMEMBER TO TURN AROUND...AND DONT DROWN.

&&

$$
000 
WGUS64 KMOB 171655
FFAMOB

FLOOD WATCH
NATIONAL WEATHER SERVICE MOBILE AL
1155 AM CDT MON AUG 17 2009

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHWEST
FLORIDA AND PORTIONS OF SOUTH CENTRAL ALABAMA...

.AS WEAKENING TROPICAL DEPRESSION CLAUDETTE MOVES FURTHER INLAND...PERIODS
OF SHOWERS AND THUNDERSTORMS WILL CONTINUED TO SPREAD ACROSS PARTS OF SOUTH
CENTRAL ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE. LOCALLY HEAVY RAINFALL
AMOUNTS WILL BE POSSIBLE AS BANDS OF SHOWERS AND THUNDERSTORMS MOVE
ACROSS THESE AREAS.

ALZ056>060-FLZ001>006-180000-
/O.CON.KMOB.FF.A.0007.000000T0000Z-090818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CONECUH-BUTLER-CRENSHAW-ESCAMBIA-COVINGTON-INLAND ESCAMBIA-
COASTAL ESCAMBIA-INLAND SANTA ROSA-COASTAL SANTA ROSA-
INLAND OKALOOSA-COASTAL OKALOOSA-
INCLUDING THE CITIES OF...EVERGREEN...GREENVILLE...LUVERNE...
BRANTLEY...ATMORE...BREWTON...EAST BREWTON...ANDALUSIA...OPP...
CENTURY...FLOMATON...MOLINO...PENSACOLA...FERRY PASS...BRENT...
WEST PENSACOLA...BELLVIEW...ENSLEY...MYRTLE GROVE...JAY...PACE...
MILTON...CRESTVIEW...WRIGHT...NICEVILLE...SEMINOLE...EGLIN AFB...
VALPARAISO
1155 AM CDT MON AUG 17 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA...
  INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL ALABAMA...
  BUTLER...CONECUH...COVINGTON...CRENSHAW AND ESCAMBIA. IN NORTHWEST
  FLORIDA...COASTAL ESCAMBIA...COASTAL OKALOOSA... COASTAL SANTA
  ROSA...INLAND ESCAMBIA...INLAND OKALOOSA AND INLAND SANTA ROSA.

* UNTIL 7 PM CDT THIS EVENING

* AS WEAKENING TROPICAL DEPRESSION CLAUDETTE CONTINUES TO MOVE
  FURTHER INLAND...PERIODS OF SHOWERS AND THUNDERSTORMS WILL 
  SPREAD ACROSS PARTS OF SOUTH CENTRAL ALABAMA AND THE NORTHWEST
  FLORIDA PANHANDLE. LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE 
  AS BANDS OF SHOWERS AND THUNDERSTORMS MOVE ACROSS THESE AREAS. 
  RAINFALL TOTALS OF 3 TO 5 INCHES...WITH ISOLATED HIGHER AMOUNTS 
  UP TO AROUND 7 INCHES...WILL BE POSSIBLE GENERALLY EAST OF A LINE 
  FROM PENSACOLA FLORIDA TO EVERGREEN ALABAMA TO GREENVILLE ALABAMA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT RAPID FLOODING OF STREAMS...CREEKS
AND OTHER DRAINAGE AREAS WILL BE POSSIBLE WITHIN THE WATCH AREA.
FLASH FLOODING IS A VERY DANGEROUS SITUATION. PEOPLE IN THE WATCH
AREA SHOULD CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND
BE READY FOR QUICK ACTION IF FLASH FLOODING IS OBSERVED OR IF A
WARNING IS ISSUED. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood watch went out at Aug 16, 7:00 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 16, 7:00 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
700 PM CDT SUN AUG 16 2009

.AVIATION...(00Z ISSUANCE)FIRST 6 HRS OF FORECAST WILL SEE
INCREASING RAINBANDS FROM CLAUDETTE AS HER CENTER MOVES
ONSHORE...PROJECTED TO BE NEAR DESTIN IN SEVERAL HOURS. BEST CHANCE
FOR IFR OR LOWER IS NORTHEAST OF A DESTIN TO MERIDIAN...MS LINE.
WITH ALL AVIATION FORECAST POINTS FOR THE FA SOUTHWEST OF THIS
LINE...AM EXPECTING LITTLE MORE THAN THE OCCASIONAL RAINBAND TO GO
WITH A SLIGHT INCREASE IN WIND SPEEDS AND A GRADUAL WIND SHIFT
THROUGH THE FORECAST.

/16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 PM MONDAY FOR THE
     FOLLOWING ZONES: BUTLER...CONECUH...COVINGTON...CRENSHAW...
     AND ESCAMBIA.

     TROPICAL STORM WIND WARNING FROM 10 PM SUNDAY TO 9 AM MONDAY FOR
     THE FOLLOWING ZONES: BUTLER...CONECUH...COVINGTON...
     CRENSHAW...AND ESCAMBIA.

FL...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 PM MONDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA
     ROSA.

     TROPICAL STORM WIND WARNING FROM 10 PM SUNDAY TO 9 AM MONDAY FOR
     THE FOLLOWING ZONES: INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...AND WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
     NM.

&&
Hazardous weather outlook, Aug 16, 12:50 PM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1250 PM CDT SUN AUG 16 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1250 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST
FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST
FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THE HAZARDOUS WEATHER OUTLOOK WILL BE DISCONTINUED DURING THE
PERIOD THAT TROPICAL STORM CLAUDETTE WILL BE IMPACTING THE MOBILE
FORECAST AREA.

FOR LOCAL HAZARDS DUE TO TROPICAL STORM CLAUDETTE...
REFER TO THE TROPICAL CYCLONE IMPACTS GRAPHICS WEB PAGE AT THE
FOLLOWING WEB ADDRESS...

HTTP://WWW.WEATHER.GOV/GHLS/PHP/GHLSINDEX.PHP?SID=MOB

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COVERAGES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE HIGH INTO
MONDAY AS THE REMNANT LOW OF TROPICAL STORM CLAUDETTE MOVES
NORTHWEST OVER SOUTHERN AND CENTRAL ALABAMA.

FOR THE REMAINDER OF THE WEEK...CHANCES OF THUNDERSTORMS WILL BE
HIGHER DURING THE DAY AND LOWER AT NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS POSSIBLE MAINLY OVER THE WESTERN FLORIDA PANHANDLE
THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:15 AM CDTHurricane Local StatementMOBButler, Crenshaw, Monroe4 hr
Aug 17, 4:15 AM CDTHurricane Local StatementMOBConecuh, Covington, Escambia3 hr
Aug 17, 9:57 AM CDTFlash Flood WarningMOBBaldwin4 hr
Aug 17, 3:12 PM CDTCoastal Flood StatementMOB3 hr
Aug 17, 4:24 PM CDTSmall Craft AdvisoryMOB113 min
Aug 16, 8:46 PM CDTRiver Flood WarningMOBOkaloosa24 hr
Aug 17, 6:17 AM CDTFlash Flood WarningMOBOkaloosa5 hr

Nearby

Flash Flood Watches in Alabama, 2009Flash Flood Watches in Florida, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.